We continue to monitor the medical literature for developments relevant to the important drug safety issue of drug-induced liver injury (DILI).
This medical journal article, “ACG Clinical Guideline: Diagnosis and Management of Idiosyncratic Drug-Induced Liver Injury”, appeared in The American Journal of Gastroenterology (AJC) May 2021 edition. From the Abstract for this article, we get this overview:
Idiosyncratic drug-induced liver injury (DILI) is common in gastroenterology and hepatology practices, and it can have multiple presentations, ranging from asymptomatic elevations in liver biochemistries to hepatocellular or cholestatic jaundice, liver failure, or chronic hepatitis. Antimicrobials, herbal and dietary supplements, and anticancer therapeutics (e.g., tyrosine kinase inhibitors or immune-checkpoint inhibitors) are the most common classes of agents to cause DILI in the Western world. DILI is a diagnosis of exclusion, and thus, careful assessment for other etiologies of liver disease should be undertaken before establishing a diagnosis of DILI. Model for end-stage liver disease score and comorbidity burden are important determinants of mortality in patients presenting with suspected DILI. DILI carries a mortality rate up to 10% when hepatocellular jaundice is present. Patients with DILI who develop progressive jaundice with or without coagulopathy should be referred to a tertiary care center for specialized care, including consideration for potential liver transplantation. The role of systemic corticosteroids is controversial, but they may be administered when a liver injury event cannot be distinguished between autoimmune hepatitis or DILI or when a DILI event presents with prominent autoimmune hepatitis features.
For an easier read (than the full medical journal article) about the significance of these updated DILI clinical practice guidelines, we refer you to this May 3, 2021, Healio news report, “ACG releases guidelines for managing suspected drug-induced liver injury”.[View article at original source]